Pennsylvania, 2019Damaging Wind in Pennsylvania, July 31, 2019
July 31, 2019 · NWS CTP · 1 event in 1 county or zone
A broken line of convection developed along a cold front as it crossed central Pennsylvania during the evening of July 31, 2019. One cell within this line produced win damage in Clearfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of convection developed along a cold front as it crossed central Pennsylvania during the evening of July 31, 2019. One cell within this line produced win damage in Clearfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 31, 2:47 PM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 31, 2:47 PM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
347 PM EDT Wed Jul 31 2019
.SYNOPSIS...
A slow moving upper disturbance will once again trigger
scattered showers and thunderstorms today. Slightly drier
weather will move in for late week, but it will remain warm and
quite summery for the first days of August.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Radar is becoming active over the southern tier of the CWA in
the axis of max MLCAPE that the RAP shows in the range of
1000-1500J.
Slow moving thunderstorms have formed over Somerset and Bedford
Counties where moisture is pooling in an area of weak low level
convergence. The region is under a broad upper jet entrance
region and weak upper divergence so we can expect activity to
continue to pop for the remainder of the afternoon.
My SERN zones are still under a SLIGHT Risk, which is where the
most deep layer shear is being analyzed by the RAP. Downdraft
CAPEs are not terribly impressive so we will have to see some
pretty robust updrafts to consider wind damaging gusts.
The latest HRRR still shows mainly scattered and disorganized
activity through late day.
Any lingering showers this evening should fade with the loss of
heating, leading to the second half of the overnight being
mainly dry over the region. Patchy fog is again likely tonight,
especially over the south and Lower Susq where moisture is
deepest.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The remains of our slow-moving front will stall just to our
south by Thursday, and should maintain at least a slight chc
for showers across southern PA. Temperatures look like they
should remain seasonable for early August with some drier air
advecting in from the north.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
With the mean upper level ridge to the west into next week,
there will be a weakness across the east. With no good source of
dry air, and a weak cold front just to the south, there will be
almost a daily chance of showers and storms, especially across
the south.
Minor changes to this part of the forecast package. Main thing
was to try to cut out blocks of time, where showers and storms
will be least likely.
Temperatures and dewpoints typical for late July and early
August.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AOO is holding onto a MVFR ceiling according to the
observation, but otherwise VFR conditions prevail. We will see
VFR conditions prevail except under any scattered showers or
thunderstorms that are starting to pop with afternoon heating.
This activity could produce brief reductions and gusty winds at
TAF sites, especially over SRN portions of the flying area.
.Outlook...
Thu-Sun...Isolated to scattered tstm impacts, mainly south.
Mon...No sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Martin
AVIATION...La Corte
Hazardous weather outlook, Jul 31, 3:59 AM EST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
459 AM EDT Wed Jul 31 2019
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-049-
050-010900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-
459 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ036-051>053-056>059-063-064-010900-
Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-
459 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds and small hail
are possible this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ065-066-010900-
York-Lancaster-
459 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds and small hail
are possible this afternoon and early evening. Locally heavy
rainfall may also occur, leading to isolated instances of flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
RXR
Thunderstorm Wind, Clearfield
- When
- July 31, 6:25 PM EST
- Where
- Clearfield County, 1.98 mi SSE of Drifting
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.002, -78.110
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Grassflat.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, July 31, 20191 death · 1 event
- Flooding and Hail in Massachusetts, July 31, 2019$154,000 · 1 in hail · 42 events
- Flash Flooding and Lightning Strike in Arizona, July 31, 2019$71,000 · 4 events
- Flash Flood and Damaging Wind in Utah, July 31, 2019$60,000 · 50 kt wind · 2 events
- Flood and Damaging Winds in Kansas, July 31, 2019$35,000 · 61 kt wind · 7 events
- Flash Flood and Flood in Nevada, July 31, 2019$27,000 · 3 events
- Hail and Damaging Winds in Virginia, July 31, 2019$15,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Virginia, July 31, 20191 in hail · 19 events
- Damaging Winds in New Jersey, July 31, 2019$18,000 · 52 kt wind · 3 events
- Damaging Winds in New York, July 31, 2019$18,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Kansas, July 31, 20191.25 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 31, 201955 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844149.